twitter facebook stumble upon rss

The Killer in Your Medicine Cabinet?

sign up for the momlogic newsletter Tweet This

Pediatrician Gwenn O'Keefe offers tips on protecting kids from taking too much.

200362338-001.jpg

A recent news report in Oregon revealed that kids are purposely overdosing on Benadryl, using up to five times the recommended dosage to get high. And in a separate incident in Oklahoma, a college student died after overdosing on Tylenol while treating severe pain from a toothache.

In light of these alarming events, Mom•Logic asked pediatrician Dr. Gwenn O'Keefe to offer advice on how we can protect our kids from the dangers associated with over-the-counter medication.

Mom•Logic: What are the dangers associated with a Tylenol overdose?

Dr. Gwenn: The Tylenol overdose story is very worrisome because Tylenol overdoses can be very, very serious. In the case cited, the student was taking up to nine Tylenol a day for several weeks. The liver toxicity Tylenol can cause is outstanding and has to be handled very promptly with an antidote. People, including kids, can go into liver failure from Tylenol. If used correctly, however, that won't happen.

MomLogic: How do we protect our kids from overdosing when we're not with them?

Dr. Gwenn: As kids become independent with medications, parents should work with kids to develop a check-in system to help those kids learn how and when to take those medications. My kids have issues with headaches--they are 10 and 13. They are fairly savvy with knowing when they need to take Advil and their dose, but they have trouble with the next step: "When can I take it again?" So, we've developed a "if you need it, tell us before you take it" strategy. They can go get the medication and take it, but we are in the loop.


next: What the Frog?
Back to top >>
advertisement